Overdoses of narcotic opioid painkillers have risen dramatically in the last decade. This has become a serious health concern in the United States. Opioid painkillers help many people, but when they are used or prescribed irresponsibly, they can have severe, life-threatening side effects — including addiction, accidental overdose, and death.
What is the problem?
Opioid painkillers are important medications that millions of people rely on to treat severe pain, often after injuries or surgeries. These medications are also increasingly being prescribed to people with chronic conditions, like back pain or headaches. They treat pain by making changes in the way the brain perceives pain. They also sedate the part of the brain that controls breathing, which can cause abnormally slow breathing.
The popularity of narcotic opioid painkillers has increased dramatically in recent years. Unfortunately, so has the number of addictions, overdose injuries, and deaths. The Centers for Disease Control (CDC) estimates that in 2009, there were nearly 16,000 opioid painkiller deaths — a four-fold increase since 1999.
Most of these deaths were among addicts abusing the pills, but many deaths occurred in people who were using the medications as directed to treat legitimate medical conditions. Opioid painkiller overdoses can occur when doctors prescribe excessive amounts of the drugs, fail to inform a patient how to use the drugs safely, or prescribe multiple medications that slow down breathing too much. If your loved one was injured or killed by prescription painkillers, you are not alone, and you may have a lawsuit.
A few of the most popular opioid painkillers include:
- Hydrocodone (Vicodin)
- Oxycodone (Percocet, OxyContin)
- Hydromorphone (Dilaudid)
- Fentanyl (Duragesic)
- Methadone (Dolophine)
- Morphine (MS Contin)
- And more
FDA Warnings for Painkiller Overdose
The FDA published a Consumer Update in July 2012, warning about the dangers of painkiller overdoses, and describing steps they were taking to address the issue.
Dr. Sharon Herz, director of the FDA Division of Anesthesia, Analgesia, and Addiction Products, said:
“[Opioids] carry a significant risk of misuse, abuse, overdose and death. We’re trying to help physicians manage the risks an improve the safety of using these medications. When too much is taken, the risk of overdose is serious and it can cause death. We’ve seen that happen to people who overdose accidentally when they are taking an opioid for pain and to others who are taking it to get high.”
Some of the most dangerous opioid painkillers are extended-release, long-acting medications. These are far more powerful than normal painkillers, and also remain in the body much longer. The FDA now requires manufacturers of these medications to provide healthcare professionals with free, voluntary safety training classes.
Opioid Painkiller Overdoses
Opioid painkillers can be very dangerous medications when they are prescribed or used irresponsibly. Painkillers affect the part of the brain that is responsible for subconscious breathing. When a patient overdoses on a painkiller, one of the first symptoms is respiratory distress.
Respiratory depression (hypoventilation) is a side effect in which a sedated patient breathes too slowly and/or fails to inflate their lungs when they breathe. The patient suffers from oxygen deprivation. The heart may beat more rapidly to compensate for the lack of oxygen, but will ultimately weaken as the heart muscle also becomes starved of oxygen. If the person does not receive emergency medical attention, the patient may suffer cardiac arrest and death.
Painkiller Side Effects
Patients who use opioid painkillers for long periods of time may develop drug addiction, physical and psychological dependence on the medication. Opioid painkillers are habit-forming medications. Over time, patients may also develop a drug tolerance, which means they need more and more of the drug to get the same effect. Withdrawal symptoms can be severe in patients with a high drug tolerance.
Serious side effects of painkillers include:
- Drug addiction or dependence
- Fatigue, weakness, dizziness, drowsiness
- Heart problems (chest pain, abnormal heart rhythm, cardiac arrest)
- Respiratory distress
- Psychological disorders
- Confusion, hallucinations, agitation
- Blurry vision
- Withdrawal when the drug is discontinued
- And more